Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 161, NWS Blacksburg, VA

July 28, 2000Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2000, 2:56 PM EDT for Summers County, West Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 2:56 PM EDT (18:56 UTC)
Expired
Jul 28, 2000, 3:30 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Summers County, WV

The radar

The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:00 PM EDTThunderstorm WindPipestem, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WUUS51 KRNK 281856
SVRRNK
WVC089-281930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 330 PM EDT.

* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF PIPESTEM...MOVING EAST AT
  20 MPH.

HAIL UP TO NICKEL SIZE CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 330 PM EDT INCLUDE
  HINTON...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:40 PM EDT, 16 minutes earlier.

Area forecast discussion, Jul 28, 2:40 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT FRI JUL 28 2000

CRNT MOIST SW FLOW PATTERN WILL PERSIST NEXT FEW DAYS AS UPR LOW
REMAINS OVER THE UPR MIDWEST. NUMEROUS SPOKES OF ENERGY ROTATING
ARND THE LOW COULD TRIGGER CONVECTION AT ANY TIME...BUT MAINLY AFTN
AND EVE. CAPES REMAIN HIGH THRU THE FCST PD. MODELS CONT HAVING A
VERY HARD TIME WITH TIMING OF INDIVIDUAL WAVES...AND WITH THE
EASTERN EXTENT OF THEIR EFFECTS. WILL BROADBRUSH CHC POPS AND GIVE
SLIGHTLY HIGHER ONES TO THE WEST THRU THE PERIOD...CLOSER TO THE
ENERGY SOURCE. PCPBL WATER WILL GRADUALLY INCREASE INTO TMRW SO
THREAT OF ISOLATED FLASH FLOODING WILL LIKELY INCREASE AS WELL.

NOTHING MUCH CHANGING IN THE EXTENDED EITHER. ALTHOUGH THE MRF
BEGINS BUILDING OFFSHORE RIDGE BACK INTO THE SOUTHEAST US EARLY NEXT
WEEK...WHICH MAY START TO DRY THINGS OUT.

.RNK...
.VA...NONE.
.WV...NONE.
.NC...NONE.

JDS

[

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:55 PM EDTFlash Flood WarningRNKGreenbrier3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.